MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXC
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cerebral Edema (4403); Ischemia Stroke (4418)
Date of Event 07/14/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
Death is included as a possible complication in the instructions for use (ifu) for the penumbra system.The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2024-00015, 2.3005168196-2024-00016, 3.3005168196-2024-00017, 4.3005168196-2024-00018.H3 other text: placeholder.
 
Event or Problem Description
On (b)(6) 2023, the patient underwent a thrombectomy procedure in the anterior circulation of the left m2 segment of the middle cerebral artery (mca) using a penumbra system red 62 reperfusion catheter (red62), a penumbra system red 43 reperfusion catheter (red43), a penumbra system 3max reperfusion catheter (3maxc), a benchmark bmx96 access system (bmx96), a neuron select catheter 5f (5f select), an aspiration tubing (tubing), a penumbra engine (engine), a penumbra engine canister (canister), and a guidewire.It was reported that the patient received 18 mg of thrombolytic therapy and single antiplatelet medication prior to the procedure.During the procedure, the physician completed two passes in the left m2 segment using the red62.The red62 was retracted to perform an angiogram in the left internal carotid artery (ica).Additional clot was noticed in the right pericallosal artery.The physician then advanced a red43 into the distal right anterior cerebral artery (aca) and into the right pericallosal artery and completed one pass using the red43.Thrombolysis in cerebral infarction (tici) score of 3 was achieved.Post-thrombectomy, it was reported the patient continued to have persistent somnolence and right-sided weakness.The patient also developed episodes of ventricular tachycardia and continued to have repeated episodes of apnea.A computed tomography angiography (cta) revealed a left internal carotid artery (ica) occlusion at the carotid terminus.On (b)(6) 2023, it was reported that the patient experienced focal seizure and acute respiratory failure.The focal seizure was treated with 2 mg of ativan and 1500 mg of keppra.The event was considered resolved; however, the acute respiratory failure was considered unresolved.On (b)(6) 2023, the patient underwent a successful thrombectomy procedure in the left ica using a penumbra system red72 reperfusion catheter (red72), a penumbra system 3max reperfusion catheter (3maxc), a benchmark bmx96 access system (bmx96), and a guidewire.The physician completed two passes using the red72.It was reported there was a small distal embolus in the parietal lobe that was resolved after the second pass.Post-thrombectomy, a tici score of 3 was achieved with complete restoration of flow.On (b)(6) 2023, a magnetic resonance imaging (mri) revealed hemorrhage with cerebral edema.It was reported the patient was given 3% hypertonic saline drip and a head computed tomography (ct) was performed.On (b)(6) 2023, it was reported that the patient expired.The cec chair adjudicated that the left ica occlusion, cerebral edema, and the patient¿s death were possibly related to the index procedure and the penumbra system, excluding bmx96.The cec chair further adjudicated death as secondary to the cerebral edema.Cerebral edema was related to the large infarct, which was likely secondary to the re-occlusion of the left ica resulting in large left mca infarction.The focal seizure and the acute respiratory failure were unrelated to the index procedure and the penumbra system.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up mfr report: 1.Section h.Box 6.Patient code 1.This report is associated with mfr report numbers: 1.3005168196-2024-00015, 2.3005168196-2024-00016, 3.3005168196-2024-00017, 4.3005168196-2024-00018.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key18481438
Report Number3005168196-2024-00019
Device Sequence Number6794421
Product Code NRY
UDI-Device Identifier00814548019956
UDI-Public814548019956
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/24/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/14/2026
Device Catalogue Number3MAXC
Device Lot NumberF00006020
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2023
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date01/10/2024
Supplement Report FDA Received Date07/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death; Hospitalization;
Patient Age46 YR
Patient SexMale
Date Report Sent to FDA01/01/2005